Oct 2, 2005
I have been taking the same meds for the past nine years. (Combivir and Viramune) My T-cell's have constantly stayed above 500 and my VL undectable. My dr. tells me that it is unusal for the same meds to work for this long of period. I have felt very healthy and have had no problems. I am wondering if I should just stop taking the meds altogether?
| Response from Dr. Pierone
Hi, it is not that unusual for medications to work for many years if adherence is good. It is not unreasonable to stop medications to see what happens and whether you still need to be on them. There are potential risks with stopping though. These include the potential of HIV viral rebound illness, increased chance of transmitting infection in case of condom failure, and risk of developing resistance during withdrawal of medications (due to differing persistence of blood levels). There is a very large study called SMART, that is specifically looking at outcomes in those who stop therapy versus continue indefinitely. Results will likely not be available for some time however.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Having Sex During Period And Possible HIV Exposure
- HIV Infection Risk Needle Stick
- HIV Risk Of Nipple Biting
- How Likely Is It To Get AIDS From Unprotected Anal Sex?
- How Long Do I Wait To Get Tested After Getting A Tattoo?
- How Long Do I Wait To Get Tested After Unprotected Anal Sex Without Ejaculation?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.